Thursday, 1 November 2018

Like swallowing a poison pill

This is scary stuff
When I opened the packet of my new medication just over three weeks ago, reading through the medical notes was an experience in itself. Then, I had to tear off a “Patient Alert Card”, to which I wrote in my doctor’s details and was at all times to carry the card with me.
If I were to have a hypersensitive reaction, I was not to ingest any more of the medicine as I risked a life-threatening lowering of my blood pressure or even death. Before I took the medication for the first time, I already had the severe side-effect of a psychological upset.
Having done my research of the options, it is fair to say that the documented side-effects are a compendium of misery, it is no wonder that it is reported that the attrition rate of switching back to old formulary is close to 50%.
I needed another review
I kept a diary of the side-effects I suffered over a period of 16 days before our first review that was to completely switch me fully to the new medication for the next 6 months before another consultation. I did not think 16 days was long enough to make that decision, as adjusting to new medication would normally take longer and I would rather we had an assessment to ascertain the efficacy of the new regime than to discover a treatment failure 6 months hence.
The side-effects included insomnia, a tingling skin rash, a feeling of constipation, joint ache and flatulence amongst other minor complaints and two episodes of vivid dreams as nightmares that left me unable to sleep for the rest of the night.
At the review, I was asked why I made the switch as I was seeing another medical personnel who did not know that I had been nagged by the department to consider a switch for almost two years. My understanding was the switch was necessary because this new line of drugs had lesser side-effects and obviously they cost less.
What kind of a pill is this?
I was comfortable with the medication I have been on for over 8 years, the issues I had with my memory were well compensated for, I would not have considered a switch for the kinds of side-effects that I have recently suffered. Bloods were drawn and we agreed to meet in three weeks for a second review.
Meanwhile, I am taking my pills 2 hours earlier than before with no change to many of the side-effects, especially insomnia. I am also keeping my diary as a documented trail of how I feel, which is not helped by my realising that I am gaining weight – apparently, this is one of the other side-effects and no new medication is worthwhile if psychologically you are left bothered by a negative body image, the danger of sudden death and much else.
Have I decided on a poison pill?


No comments: